Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 159, NWS Topeka, KS

September 17, 2022Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 17, 2022, 1:00 PM CDT for Morris County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2022, 1:00 PM CDT (18:00 UTC)
Expired
Sep 17, 2022, 1:30 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Morris County, KS

The radar

The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 12:36 PM CDT, 24 minutes earlier.

Area forecast discussion, Sep 17, 12:36 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1236 PM CDT Sat Sep 17 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 411 AM CDT Sat Sep 17 2022

Key Points:

- Strong to severe storms possible today

- Hot Sunday through Wednesday with near record temperatures

Early this morning, a shortwave trough continued to swing through
north central Kansas, coincident with a low-level jet. These
features were producing some scattered thunderstorms across north
central Kansas and southern Nebraska. Some of this activity may
impact northern portions of our area. Some hail and gusty winds
will be possible in any storms this morning. This activity should
push north of the area shortly after sunrise. The bulk of the day
should be quiet.

By this evening, a surface trough pushes into central Kansas. This
should be the focus for lift and additional thunderstorm
development this evening. Most CAMS have development beginning
around 6-7pm, generally along a line from Marysville to Abilene.
A few strong to severe storms are possible this evening as
forecast soundings indicate MLCAPE of 2000-3000 J/kg, effective
bulk shear around 30 kt and a veering wind profile. While
thermodynamic attributes become less favorable as the evening
progresses, a stout low-level jet is expected to develop and may
help overcome diminishing instability to sustain storms into the
late evening hours. At this time, locations north of I-70 appear
to have the best chance of seeing thunderstorm activity this
evening.

Sunday through Wednesday, an anomalously strong upper-level
ridge will move over the region. Ensemble data shows little
spread in expected temperatures for the first half of the week,
which indicates high confidence for hot weather during the first
part of next week. Southerly surface flow will also bring in
higher dew points to the area. Highs in the 90s look likely with
heat indices in the low 100s. Record highs, and even record warm
lows may occur during this time period. A cold front is forecast
to bring relief by late week, but there remains a lot of variation
in the timing of the front as the ECMWF has the front arriving
Wednesday but the GFS holds off the front until Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1236 PM CDT Sat Sep 17 2022

VFR conditions expected through the period. Southerly winds of
10-15kts and occasional gusts to 25kts will continue through
sunset before weakening. Scattered storms could develop near KMHK
this evening, but confidence in proximity to the site is too low
for TS inclusion. LLWS is expected overnight as the LLJ increases
to 40-45kts. SSW winds increase again late in the period.

&&

.CLIMATE...
Issued at 248 PM CDT Fri Sep 16 2022

Record temps for Topeka
------------------------
Sep 18 warmest low: 76 (1893)
Sep 18 high: 101 (1925)

Sep 19 warmest low: 77 (1931)
Sep 19 high: 97 (1954)

Sep 20 warmest low: 75 (1895)
Sep 20 high: 98 (1980)

Sep 21 warmest low: 76 (1893)
Sep 21 high: 98 (1956)

Record temps for Concordia
---------------------------
Sep 18 warmest low: 76 (1947)
Sep 18 high: 100 (1931)

Sep 19 warmest low: 79 (1931)
Sep 19 high: 98 (1931)

Sep 20 warmest low: 74 (1895)
Sep 20 high: 96 (1893)

Sep 21 warmest low: 75 (1956)
Sep 21 high: 103 (2005)

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Jones
AVIATION...Flanagan
CLIMATE...Picha
Hazardous weather outlook, Sep 17, 12:09 PM CDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1209 PM CDT Sat Sep 17 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-181715-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1209 PM CDT Sat Sep 17 2022

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorm development is possible this evening,
mainly across central and northeast Kansas. Hail up to the size of
quarters and winds up to 60 mph will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Sep 17, 8:12 AM CDT, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Topeka KS
812 AM CDT Sat Sep 17 2022

KSZ010-011-022-023-171345-
Pottawatomie-Riley-Nemaha-Marshall-
812 AM CDT Sat Sep 17 2022

...A strong thunderstorm will impact portions of central Riley,
northern Pottawatomie, southwestern Nemaha and southeastern Marshall
Counties through 845 AM CDT...

At 811 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tuttle Creek Lake, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Westmoreland, Blaine, Onaga, Olsburg, Randolph, Havensville, Wheaton,
Tuttle Creek Lake and Lillis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3951 9603 3950 9604 3929 9674 3941 9681
      3974 9620
TIME...MOT...LOC 1311Z 240DEG 49KT 3938 9667

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Gargan
Special weather statement, Sep 17, 12:49 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
1249 PM CDT Sat Sep 17 2022

KSZ037-171815-
Morris-
1249 PM CDT Sat Sep 17 2022

...A strong thunderstorm will impact portions of central Morris
County through 115 PM CDT...

At 1249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burdick, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Council Grove, Wilsey, Parkerville, Burdick and Council Grove Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3860 9690 3884 9664 3869 9642 3852 9676
      3852 9682
TIME...MOT...LOC 1749Z 229DEG 32KT 3859 9679

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Flanagan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 3:26 AM CDTSpecial Weather StatementTOPRepublic49 min
Sep 17, 4:05 AM CDTSevere Thunderstorm WarningTOPRepublic40 min
Sep 17, 4:09 AM CDTSpecial Weather StatementTOPOttawa36 min
Sep 17, 4:13 AM CDTSpecial Weather StatementTOPRepublic17 min
Sep 17, 4:28 AM CDTSpecial Weather StatementTOPOttawa47 min
Sep 17, 4:31 AM CDTSpecial Weather StatementTOPRepublic29 min
Sep 17, 4:38 AM CDTSpecial Weather StatementTOPCloud52 min
Sep 17, 5:47 AM CDTAreal Flood AdvisoryTOPRepublic3 hr
Sep 17, 8:12 AM CDTAreal Flood AdvisoryTOPMarshall3 hr
Sep 17, 8:12 AM CDTSpecial Weather StatementTOPPottawatomie33 min
Sep 17, 12:49 PM CDTSpecial Weather StatementTOPMorris26 min
Sep 17, 1:24 PM CDTSpecial Weather StatementTOPWabaunsee36 min
Sep 17, 1:38 PM CDTSpecial Weather StatementTOPMorris37 min
Sep 17, 2:17 PM CDTSpecial Weather StatementTOPMorris28 min
Sep 17, 2:32 PM CDTSevere Thunderstorm WarningTOPLyon, Morris28 min
Sep 17, 2:56 PM CDTSevere Thunderstorm WarningTOPLyon, Morris34 min
Sep 17, 3:25 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPLyon35 min
Sep 17, 3:43 PM CDTSevere Thunderstorm WarningTOPLyon17 min
Sep 17, 3:56 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPLyon34 min
Sep 17, 4:13 PM CDTSevere Thunderstorm WarningTOPLyon17 min
Sep 17, 4:18 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPCoffey, Lyon, Osage27 min
Sep 17, 4:38 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPCoffey, Lyon, Osage40 min
Sep 17, 6:11 PM CDTSpecial Weather StatementTOPMarshall34 min
Sep 17, 6:32 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington28 min
Sep 17, 6:42 PM CDTSpecial Weather StatementTOPCloud33 min
Sep 17, 6:54 PM CDTSevere Thunderstorm WarningTOPOttawa51 min
Sep 17, 6:56 PM CDTSevere Thunderstorm WarningTOPMarshall34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.